Despite its modest potential benefit, alpha-interferon is one of the most frequently employed therapies for melanoma. With the increasing incidence of melanoma, a parallel increase in interferon use and the associated adverse reactions that accompany interferon therapy should be expected. We present a case of an interferon-induced sarcoidosis-like reaction in a melanoma patient that was initially misinterpreted clinically and radiographically as metastatic melanoma. The etiology of sarcoidosis remains a mystery, but appears to involve Th-1 cytokines such as interferon and interleukin-2. Observance of a sarcoidosis-like reaction induced by interferon therapy lends additional support to the importance of this cytokine in the pathogenesis of sarcoidosis. It is important for pathologists to be aware of this entity when interpreting biopsies from melanoma patients treated with interferon.
Copyright © 2011 John Wiley & Sons A/S.